Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Pueblo, CO

May 21, 2009Las Animas County, Colorado

NWS Pueblo, CO issued this flash flood warning at May 21, 2009, 3:32 PM MDT for Las Animas County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2009, 3:32 PM MDT (21:32 UTC)
Expired
May 21, 2009, 6:30 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:55 PM MDTFLOOD11 N Trinidad, COI-25 FRONTAGE ROADS FLOODED...LAS ANIMAS COUNTY ROAD 42 FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPUB 212132
FFWPUB
COC071-220030-
/O.NEW.KPUB.FF.W.0001.090521T2132Z-090522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT THU MAY 21 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 630 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUILAR
  AND INTERSTATE 25 FROM MILE MARKER 19 TO MILE MARKER 27.

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF OF TO 3 TO 4 INCHES  
HAVE OCCURRED FROM JUST SOUTH OF AGUILAR...TO LUDLOW...TO 7 MILES 
NORTH OF TRINIDAD.  ADDITIONAL RAINFALL OF UP TO 1 INCH IS EXPECTED 
IN THAT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.

&&

LAT...LON 3739 10475 3741 10466 3745 10444 3740 10440
      3725 10441 3728 10470

$$
2 follow-up statements
000 
WGUS75 KPUB 212237
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU MAY 21 2009

COC071-220030-
/O.CON.KPUB.FF.W.0001.000000T0000Z-090522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAS ANIMAS CO-
437 PM MDT THU MAY 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR WEST
CENTRAL LAS ANIMAS COUNTY...

AT 429 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING NEAR AQUILAR.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUILAR.

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF UP TO 4 INCHES HAVE 
OCCURRED ALONG INTERSTATE 25 JUST SOUTH OF AQUILAR...AND ADDITIONAL 
RAINFALL OF 1 TO 2 INCHES IS EXPECTED IN THAT AREA.

LOCAL LAW ENFORCEMENT REPORTS WATER RUNNING OVER THE SOUTHBOUND EXIT 
RAMP AT MILE MARKER 27 ALONG INTERSTATE 25. ALSO...WIDESPREAD 
STANDING WATER HAS BEEN REPORTED ALONG INTERSTATE 25 BETWEEN 
TRINIDAD AND AQUILAR.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.

&&

LAT...LON 3739 10475 3741 10466 3745 10444 3740 10440
      3725 10441 3728 10470

$$
000 
WGUS75 KPUB 220029
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT THU MAY 21 2009

COC071-220038-
/O.EXP.KPUB.FF.W.0001.000000T0000Z-090522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAS ANIMAS CO-
629 PM MDT THU MAY 21 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR WEST CENTRAL
LAS ANIMAS COUNTY...

ONLY LIGHT RAINFALL WAS OCCURRING OVER WEST CENTRAL LAS ANIMAS 
COUNTY...WITH ANY ADDITIONAL RAINFALL AMOUNT EXPECTED TO REMAIN 
BELOW A TENTH OF AN INCH. 

LAT...LON 3739 10475 3741 10466 3745 10444 3740 10440
      3725 10441 3728 10470

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:17 PM MDT, 15 minutes earlier.

Area forecast discussion, May 21, 3:17 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT THU MAY 21 2009

.SHORT TERM...
(TONIGHT AND FRIDAY)

A COUPLE STRONG TO SEVERE STORMS DEVELOPED ALONG THE SRN I-25
CORRIDOR THIS AFTERNOON.  THE STORMS TODAY ARE VERY SLOW MOVING AND
ARE PRODUCING HEAVY RAIN...SO WITH THE STRONGER STORMS THIS
AFTERNOON AND THIS EVENING...FLASH FLOODING WILL CONTINUE TO BE A
THREAT.  SHOULD SEE SOME DIURNAL DECREASE IN THE COVERAGE OF PCPN
LATER THIS EVENING...BUT WL STILL KEEP SOME SCT POPS OVR THE MTS AND
ISOLD ELSEWHERE.  FORECAST SOUNDINGS ALONG THE I-25 CORRIDOR SHOW A
SATURATED LAYER IN THE LOWER LEVELS LATE TONIGHT AND EARLY FRI SO
SHOULD SEE A LOT OF LOW CLOUDS DEVELOP...ALONG WITH AREAS OF FOG.

AN UPR LOW WL REMAIN OVR AZ TONIGHT AND FRIDAY...WITH MSTR
CONTINUING TO STREAM UP OVR THE FORECAST AREA FROM THE SOUTH AND
PRECIPITABLE WATER VALUES OVR 200 PERCENT OF NORMAL FROM THE I-25
CORRIDOR AND WESTWARD...AND BETWEEN 100 AND AROUND 130 PERCENT OF
NORMAL OVER THE SOUTHEAST PLAINS.  WITH THE MOIST ATMOSPHERE OVR THE
AREA STILL ON FRI WL AGAIN SEE PCPN COVERAGE INCREASE IN THE
AFTERNOON HRS.  IT LOOKS LIKE THE MOST UNSTABLE AREAS FRIDAY
AFTERNOON WL BE ALONG THE I-25 CORRIDOR AND SE MTS WHERE LAPSE RATES
WILL BE 7-8 C/KM AND CAPE VALUES WILL BE 400-600 J/KG. WL KEEP SCT
POPS AND HIGHER FROM THE I-25 CORRIDOR...BUT IT LOOKS LIKE THE FAR
SE PLAINS WL BE A LITTLE MORE STABLE AND BOTH THE NAM AND GFS SHOW
LITTLE PCPN SO WL DECREASE POPS SOME.  GUIDANCE TEMPS FOR FRI ARE IN
GOOD AGREEMENT WITH HIGHS IN THE 70S TO AROUND 80 OVR MOST OF THE SE
PLAINS...WL INCREASE MAX TEMPS JUST A LITTLE...AS IT LOOKS LIKE
THERE WL PROBABLY BE A LITTLE MORE SUN TOMORROW IN THIS AREA.

.LONG TERM...
(FRIDAY NIGHT-THURSDAY)

FRIDAY NIGHT-SUNDAY...UNSETTLED WEATHER PATTERN TO CONTINUE WITH
MINOR EMBEDDED WAVES (BEST SEEN IN H30-H20 LAYER POT VORT) MOVING
THROUGH THE WEAK AND MOIST SOUTH TO SOUTHWEST FLOW ALOFT THROUGH
THE DAY SUNDAY. MODELS CONTINUE TO INDICATE BEST INSTABILITY ACROSS
THE HIGHER TERRAIN AND HAVE KEPT BEST POPS ACROSS THE MTS THROUGH
THE PERIOD. SOUNDINGS INDICATING A MORE STABLE ATMOSPHERE ACROSS THE
FAR EASTERN PLAINS FRIDAY EVENING WITH BETTER CHANCES OF SEEING DEEP
MOIST CONVECTION SATURDAY AND SUNDAY WITH ADDED UVV ASSOCIATED WITH
MINOR EMBEDDED WAVES. MODELS ALSO CONTINUE INDICATE ABUNDANT
AVAILABLE MOISTURE AND ALONG WITH WEAK FLOW ALOFT...STORMS WILL HAVE
THE POTENTIAL TO PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL THROUGH
THE WEEKEND. WITH THE WEAK FLOW ALOFT...ORGANIZED SEVERAL WEATHER
DOES NOT LOOK PROMISING...THOUGH WITH DECENT LOW LEVEL MOISTURE IN
PLACE...CANT RULE OUT AN ISOLATED SEVERE STORM THROUGH THE WEEKEND.

SUNDAY NIGHT-THURSDAY...A SLIGHT DECREASE IN AVAILABLE MOISTURE
PROGGED AS FLOW ALOFT BECOMES MORE WESTERLY SUNDAY NIGHT AND MONDAY
WITH A WEAK UPPER TROUGH AND ASSOCIATED COLD FRONT MOVING ACROSS THE
NORTHERN TIER. MODELS INDICATING PRE FRONTAL TROUGH ACROSS THE
EASTERN PLAINS ON MONDAY AFTERNOON AND TRY AND SCOUR DRY LINE INTO
WESTERN KANSAS. NORTHERN TIER WAVE CONTINUES ACROSS THE NORTHERN
HIGH PLAINS MONDAY NIGHT WITH BACKDOOR COLD FRONT MOVING ACROSS
EASTERN COLORADO TUESDAY MORNING. WITH ENOUGH RESIDUAL MOISTURE AND
LATE MAY SOLAR HEATING...HAVE KEPT ISOLATED TO SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN AND HIGH
VALLEYS THROUGH THE PERIOD. HAVE GONE WITH ISOLATED TO SCATTERED
POPS ACROSS THE EASTERN PLAINS SUNDAY NIGHT THROUGH TUESDAY WITH
UNCERTAINTY ON TIMING OF BOUNDARY ACROSS THE PLAINS. THE PLAINS
SHOULD BE TOO STABLE TUESDAY NIGHT AND WEDNESDAY BEHIND FRONT WITH
CHANCES OF DEEP MOIST CONVECTION RETURNING ON THURSDAY. -MW

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLD TSTMS WILL BE POSSIBLE THIS EVENING AT
THE THREE TAF SITES.  THE LATER TONIGHT ISOLD SHOWERS WL BE
POSSIBLE...WITH IFR CIGS LIKELY AT KCOS AFTER MIDNIGHT...AND
PROBABLY MVFR CIGS AT KPUB AND KALS.  THE LOW CIGS WL LIKELY
CONTINUE THROUGH ABOUT 14Z OR 15Z...WITH VFR CONDITIONS THEREAFTER.
HOWEVER...FRI AFTERNOON MVFR CIGS COULD AGAIN OCCUR IN SHOWERS AND
TSTMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/23
Hazardous weather outlook, May 21, 6:37 AM MDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
637 AM MDT THU MAY 21 2009

COZ058>089-093>099-221245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
637 AM MDT THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND FROM THE I-25
CORRIDOR WESTWARD DURING THE AFTERNOON...WITH GENERALLY LESS
ACTIVITY OUT EAST ACROSS THE PLAINS.  THE PRIMARY THREATS FROM
STORMS TODAY WILL BE HEAVY RAINFALL...WIND GUSTS TO AROUND 40
MPH...LOCAL PEA SIZE HAIL...AND LIGHTNING.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EVENING
HOURS...AND THEN DIE DOWN AROUND MIDNIGHT.  THE PRIMARY THREATS WILL
REMAIN THE SAME AS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MILD AND RELATIVELY MOIST METEOROLOGICAL PATTERN WILL ALLOW
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE
ACROSS SOUTHERN COLORADO THROUGH THE PERIOD. THE PRIMARY
METEOROLOGICAL THREATS FROM STORMS ON THESE DAYS WILL BE
LIGHTNING...GUSTY WINDS...HEAVY RAIN AND POSSIBLY SOME SMALL
STREAM FLOODING. IN ADDITION...ONE OR TWO STORMS COULD BE SEVERE
ON ANY GIVEN DAY(ESPECIALLY FROM MONDAY INTO NEXT
WEDNESDAY)...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
60 MPH AND HAIL AROUND 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 12 PM MDT THIS AFTERNOON OVER THE MOUNTAINS...HIGH
VALLEYS...AND I-25 CORRIDOR.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:37 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas2 hr
May 21, 1:53 PM MDTSevere Thunderstorm WarningPUBLas Animas67 min
May 21, 1:56 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas33 min
May 21, 3:44 PM MDTFlash Flood WarningPUBLas Animas3 hr
May 21, 4:10 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.